Alert archive / California / River Flood Warnings in 2023
River Flood Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Jan 4, 2023, 7:15 AM PST for Mendocino County, California. It took effect at Jan 5, 2023, 2:00 AM PST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2023, 7:15 AM PST (15:15 UTC)
- In effect from
- Jan 5, 2023, 2:00 AM PST
- Expired
- Jan 4, 2023, 3:48 PM PST
- In force
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 155 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Navarro River near Navarro (NVRC1).
- Minor stage
- 23 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
988
WGUS46 KEKA 041515
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
715 AM PST Wed Jan 4 2023
...The National Weather Service in Eureka CA has issued a Flood
Warning for the following rivers in California...
Navarro River at Navarro affecting Mendocino County.
For the Navarro River...including Navarro...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/eka.
The next statement will be issued this evening at 715 PM PST.
&&
CAC045-050315-
/O.NEW.KEKA.FL.W.0002.230105T1000Z-230105T2200Z/
/NVRC1.1.ER.230105T1118Z.230105T1400Z.230105T1806Z.NO/
715 AM PST Wed Jan 4 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY TOMORROW
AFTERNOON...
...REPLACES RIVER FLOOD WATCH...
* WHAT...Minor flooding is forecast.
* WHERE...Navarro River at Navarro.
* WHEN...From late tonight to early tomorrow afternoon.
* ADDITIONAL DETAILS...
- At 6:15 AM PST Wednesday the stage was 5.8 feet.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 25.2 feet tomorrow morning. It
will then fall below flood stage late tomorrow morning.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
25.4 feet on 02/21/2017.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
EYS2 follow-up statements
628
WGUS86 KEKA 041750
FLSEKA
Flood Statement
National Weather Service Eureka CA
950 AM PST Wed Jan 4 2023
...The Flood Warning continues for the following rivers in
California...
Navarro River at Navarro affecting Mendocino County.
For the Navarro River...including Navarro...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at weather.gov/eka.
The next statement will be issued this evening at 1000 PM PST.
&&
CAC045-050600-
/O.CON.KEKA.FL.W.0002.230105T1000Z-230105T2200Z/
/NVRC1.1.ER.230105T1118Z.230105T1400Z.230105T1806Z.NO/
950 AM PST Wed Jan 4 2023
...FLOOD WARNING REMAINS IN EFFECT FROM LATE TONIGHT TO EARLY
TOMORROW AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Navarro River at Navarro.
* WHEN...From late tonight to early tomorrow afternoon.
* IMPACTS...At 23.0 feet, flooding of highway 128 approximately 5
miles from Highway 1 is certain and the highway will be closed.
Motorists should use alternative routes.
* ADDITIONAL DETAILS...
- At 8:00 AM PST Wednesday the stage was 5.8 feet.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 23.9 feet tomorrow morning. It
will then fall below flood stage late tomorrow morning.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
25.4 feet on 02/21/2017.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
JJW305
WGUS86 KEKA 042348
FLSEKA
Flood Statement
National Weather Service Eureka CA
348 PM PST Wed Jan 4 2023
...The Flood Warning is cancelled for the following rivers in
California...
Navarro River at Navarro affecting Mendocino County.
CAC045-050100-
/O.CAN.KEKA.FL.W.0002.230105T1000Z-230104T2348Z/
/NVRC1.1.ER.230105T1118Z.230105T1400Z.230105T1806Z.NO/
348 PM PST Wed Jan 4 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Navarro River at Navarro.
* ADDITIONAL DETAILS...
- At 6:15 AM PST Wednesday the stage was 5.8 feet.
- Forecast...The river is now forecast to crest below flood
stage at around 19.8 feet at 700 AM Thursday morning.
However, with additional rainfall expected, the river is
forecast to crest above flood stage again by midday Saturday.
As a result, a Flood Watch will likely be issued later today.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
SECWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Jan 4, 6:04 AM PST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 4, 6:04 AM PST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
604 AM PST Wed Jan 4 2023
.SYNOPSIS...A very powerful Pacific cyclone is rapidly
strengthening and heading closer to the West Coast. The storm will
bring heavy rain and flooding, strong to damaging winds, very large
surf, isolated strong thunderstorms and heavy, high elevation
snow.
&&
.DISCUSSION...Initial signs of the approaching extra-tropical
cyclone have shown elevated gusts from the southeast. Upper bear
river road at Cape Mendocino has recorded peak gusts around 70
mph at an elevation of 1700 feet. Kneeland is also showing maximum
gusts around 50 mph. Barometric pressure is also dropping as the
storm system nears. The counter clockwise rotation organizes around
a center mass as the cyclonic system wraps around itself.
Satellite imagery of water vapor shows further strengthening with
the entrainment of dry air as the extra-tropical cyclone
continues on its' trajectory towards the western seaboard.
Bands of moisture plumes will aggravate conditions as
precipitation accumulates. The highest moisture flux will be in
the southern half of the region. This zone will see widespread 3-4
inches of rain at lower elevations, and over 6 inches at higher
elevations. Areas further north will be strongly rain shadowed by
the offshore flow. Areas such as Humboldt Bay can expect lower
amounts around 1 to 2 inches. See the current flood products, and
the hydrology section below.
Instability will increase late tonight, with isolated
thunderstorms expected to develop. Model soundings indicate some
of these storms may be on the stronger side, capable of producing
waterspouts and mixing down strong, gusty winds. This will mostly
be focused along and south of Cape Mendocino, but instability
will briefly increase more widespread through the Del Norte coast
on Thursday with the passing of a front. CAMS are resolving
several well-defined convective lines of showers and storms
tonight through Thursday. A Winter Storm Warning has also been
hoisted for heavy snowfall in Northern Trinity County, mostly
above 4500 feet, impacting areas such as Scott Mountain Pass.
The rain and winds will ease Thursday night and into Friday. Rain
and southerly winds will begin ramping up Friday night through
Saturday as another strong cyclone forms downstream of highly
invigorated jet stream winds over the Pacific, into area once again
of broad upper diffluence. This pattern looks to hold beyond that in
the extended forecast, with more potential rain events and
flooding concerns remaining. /JJW /EYS
&&
.AVIATION...The cyclonic motion of the approaching storm brings
strong southerly winds with elevated gusts and low level wind
shear to the area terminals. Directional wind shear, greater than
30 degrees will be present at KCEC and KACV as rain and lower
visibility set in. Winds will continue to strengthen through the
TAF period with peak gusts across exposed ridges, coastal
headlands, and terrain gaps. Wind speed will range from 50 to 70
kt. Thunderstorms are possible south of Cape Mendocino later
tonight.
&&
MARINE...A powerful low pressure system will bring storm
force winds to the waters Wednesday. Gale to storm force winds are
expected to continue Wednesday night through Thursday as another
deep low approaches. Large westerly swell above 30 feet will build
across the waters on Thursday. An active storm track will bring
additional periods of strong winds and elevated seas through the
weekend.
&&
.HYDROLOGY...Soils remain mostly saturated, and conditions are
primed for more flooding. Heavy precipitation through Thursday
will bring another threat of flooding, especially in Mendocino
County. An areal Flood Watch is out for the most of the area
except for rain-shadowed areas north, and higher elevations where
snow will fall. Flood Watches are in effect for the Russian River
at Hopland and the Navarro River. Flood Warnings with delayed
start times for both areas have been initialized as they are
expected to reach flood stage late tonight through Thursday. A
Flash Flood Watch is out for the Southern August Complex burn scar
where convective precipitation may increase rainfall rates up to
the 1.2 inch/hour threshold. A Flash Flood Watch is also in
effect for the Coffee Creek area, where snow will quickly
transition to heavy rainfall.
&&
.BEACH HAZARDS...A high surf warning has been issued for all coastal
areas starting early Thursday morning and lasting through early
Friday morning. The largest breakers are forecast to build to around
30 feet by midday on Thursday. These breaking waves will lead to
increased wave run-up on beaches with waves topping and washing over
large rocks and jetties. These large breakers can be erratic and
unpredictable, and will be capable of lifting up large logs and
sweeping people into frigid and turbulent ocean waters. Even
experienced and strong swimmers will succumb to cold water in a
matter of minutes. People getting swept into the ocean and drowning
is one our leading causes of weather related deaths. Stay away from
the beaches on Thursday. Mariners traversing the bar and harbor
entrances will need to stay in port until the threat subsides on.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Warning from 1 AM to 10 AM PST Thursday for
CAZ101.
High Surf Warning from 3 AM Thursday to 6 AM PST Friday for
CAZ101-103-104-109.
High Wind Warning from 7 AM this morning to 10 AM PST
Thursday for CAZ102>106-109-110-112.
Flood Watch through Thursday afternoon for CAZ103-104-106-
108>115.
Winter Storm Warning until 4 PM PST this afternoon for
CAZ107.
Wind Advisory from 7 AM this morning to 10 AM PST Thursday
for CAZ107-108-111-113>115.
Flash Flood Watch from 1 PM PST this afternoon through
Thursday afternoon for CAZ107.
Flash Flood Watch from 7 AM PST this morning through
Thursday afternoon for CAZ111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...
Flood Watch through Thursday afternoon for PZZ410.
Small Craft Advisory until 7 AM PST this morning for PZZ450-
455.
Storm Warning from 7 AM this morning to 10 AM PST Thursday
for PZZ450.
Storm Warning from 7 AM this morning to 7 PM PST this
evening for PZZ455.
Storm Warning until 10 AM PST Thursday for PZZ470.
Storm Warning until 4 AM PST Thursday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 4, 6:08 AM PST, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 608 AM PST Wed Jan 4 2023 CAZ101-051415- Coastal Del Norte- 608 AM PST Wed Jan 4 2023 ...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM PST THURSDAY... ...HIGH SURF WARNING IN EFFECT FROM 3 AM THURSDAY TO 6 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ106-110-112-051415- Southern Humboldt Interior-Northwestern Mendocino Interior- Southwestern Mendocino Interior- 608 AM PST Wed Jan 4 2023 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105-051415- Del Norte Interior-Northern Humboldt Interior- 608 AM PST Wed Jan 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A High Wind Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ108-113-115-051415- Southern Trinity-Southeastern Mendocino Interior-Southern Lake- 608 AM PST Wed Jan 4 2023 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ111-114-051415- Northeastern Mendocino Interior-Northern Lake- 608 AM PST Wed Jan 4 2023 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. A Flash Flood Watch is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A Flash Flood Watch is currently in effect. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ103-104-109-051415- Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast- 608 AM PST Wed Jan 4 2023 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... ...HIGH SURF WARNING IN EFFECT FROM 3 AM THURSDAY TO 6 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-051415- Northern Trinity- 608 AM PST Wed Jan 4 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Storm Warning is currently in effect. A Wind Advisory is currently in effect. A Flash Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Wind Advisory is currently in effect. A Flash Flood Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 7:16 PM PST | River Flood Warning | EKA | Mendocino | 39 hr |
| Jan 4, 2:09 PM PST | Coastal Flood Warning | EKA | Del Norte, Humboldt, Mendocino | 21 hr |
Nearby
River Flood Warnings in California, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.